Anyone restarted Remicade after having allergic reactions previously?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 2/4/2010 6:16 AM (GMT -7)   
I haven't been on the forum in a while, so I apologize if this topic has come up before.  I took Remicade about 4 years ago and had to stop after having allergic reactions and lose of response.  Cimzia worked while taking 2 shots every 2 weeks on a clinical trial...now that I am on it once a month (or take 1 shot every 2 weeks), it's not working.  Humira didn't help enough with the arthritis either, but at least helped with the stomach pain more than the Cimzia currently is.  I thought my rheumy was supposed to try to get the Cimzia approved more often, but not sure what happened to that plan.  My GI said some patients are able to go back on Remicade and have success, as long as it's done very slowly in the hospital (like over 12 hours or more).  I NEVER wanted to try Remicade again because the reactions were so scary, but I am desperate and seriously considering it now.  Has anyone gone back on it after several years and, if so, did you have reactions again or did it work?  Thanks so much for any replies. 
Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5854
   Posted 2/6/2010 10:39 AM (GMT -7)   
     What exactly was your reaction?  Two days after my third infusion (Dec 31st), I had diarrhea, nausea, chills, body aches and a temp of 101.  This only lasted 24 hrs though and not sure whether it was a bug or reaction to Remicade.  I have ulcerative proctitis and it threw me back in a flare.  My next infusion isn't until the 26th of February.  I am not afraid to get the infusion.  I just hope and pray it works as well as my first two and that I didn't build up antibodies to the Remicade.  If so, then it is on to Humira. 
 
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008 for ten days.
Remission Nov 08 thru May of 09.
Flare May of 09 thru Aug of 09.  Very short remission.  Flared again Nov 1st.  Started Remicade Nov 18th.  Felt great after first two infusions.  Suffered a set back after 3rd infusion on Dec 31st.  Meds: Benicar, Colazal, Prednisone (hopefully short course), Calcium with D, multivitamin, probiotic.  Rectal meds...cort suppository.


ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 2/8/2010 10:32 AM (GMT -7)   

Not the same reaction you had.  Mine would start about 15 minutes into my infusion and all of a sudden, I would feel like I was on fire from my chest up and that I was going to pass out.  The nurse would have to stop the infusion.  My blood pressure would be very high and sometimes, I would have to immediately have a BM (GI said my body was trying to get rid of the Remicade).  After having 2 of these (one at home with the nurse and the next time as an outpatient at the hospital), I started having to get admitted to the hospital and having the infusion done very slowly (over 19 hours).  I still almost had a reaction, but it went away.  But, by then, I had developed antibodies and it wasn't working anymore anyway.


Anyone else have reactions and then restart it years later?  I really don't know what to do. 


Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 


debilitated
Regular Member


Date Joined Jan 2010
Total Posts : 448
   Posted 2/8/2010 10:40 AM (GMT -7)   
Zena, I think the antibodies are there to stay.. This is how we become immune to certain colds, chicken pocks, etc..

in MY case, I wouldn't go back.

Maybe MTX?

ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 2/8/2010 1:39 PM (GMT -7)   
Mtx worked better than anything else on the arthritis, but it raised my liver enzymes too high and I can't take it anymore.  Man, I miss it!  Thanks, debilitated, that's mainly what I'm reading online, so not sure why my GI says people can take it again (and he has Crohn's himself, so he knows his stuff).  I did find one thing that says it would make sense that people couldn't take it again but that research had been showing they could, but I'm not sure how old that data was and how accurate.  I'll be asking my rheumy when I see her and see what she thinks.  I'm very scared to try it again, but can't imagine that this is how the rest of my life will be (and I'm only 29).  Thanks.

Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 


debilitated
Regular Member


Date Joined Jan 2010
Total Posts : 448
   Posted 2/8/2010 1:56 PM (GMT -7)   
Heres what i would do. If you can get a blood test.. Like i did. It will look for remicade antibodies in the blood stream.. If you have them Than Im really not sure why they would put you back on. You will have an increased chance at Lupus like syndrome and other issues that may or may not go away.

Get the bloodwork if you have not.
If you have, You can ALWAYS Try Mtx again. Its better to try the MTX again than remicade. Start small move on up.

Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5854
   Posted 2/9/2010 6:37 AM (GMT -7)   
     Zena...the feeling you had, like your chest feeling like it was on fire and your feeling as if to pass out.  I had the same feeling right after the nurse gave me the Benadryl!  I mentioned this to her as I felt weak throughout my entire infusion.  All she said was that she wouldn't administer that high of a dose of Benadryl next time.  It is my understanding that the Benadryl is to ward off allergic reactions...not cause one!  Sheesh!  I told my doctor that I did not like the way it made me feel.
     At the time of my infusion there was another patient getting her Remicade.  She told me she had the same reaction to the Benadryl.  As a matter of fact, during her last infusion she actually passed out!
 
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008 for ten days.
Remission Nov 08 thru May of 09.
Flare May of 09 thru Aug of 09.  Very short remission.  Flared again Nov 1st.  Started Remicade Nov 18th.  Felt great after first two infusions.  Suffered a set back after 3rd infusion on Dec 31st.  Meds: Benicar, Colazal, Prednisone (hopefully short course), Calcium with D, multivitamin, probiotic.  Rectal meds...cort suppository.


ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 2/10/2010 6:47 AM (GMT -7)   
Christine, that's very interesting about the benedryl.  I didn't take benedryl the first time I had the reaction, but we started premedicating with it after that reaction.  debilitated, we already tried restarting the mtx at a lower dosage to see if that would work.  It didn't help any at the lower dosage, so we raised it some and then the enzymes got really high again, so the rheumy said I had to stop it.  I think I will still push her to try to get Cimzia approved more frequently and, if she can't, then I'll see what she thinks about the Remicade.  Thanks.

Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 


Former58D
Regular Member


Date Joined May 2009
Total Posts : 173
   Posted 2/10/2010 6:55 AM (GMT -7)   
I have my infusions with a guy who started Remicade in 1999 and went off in 2000 due to the high copayments. He started again in 2009 with no issues.
"What can't be changed must be endured" - unknown

DX with distal Crohn's colitis Oct 2007, predominantly in rectum
Colozal (750mg): 3 pills 3xdaily
Cortifoam - 1 nightly
6MP - currently at 100mg and waiting for response......


Bluebug2
New Member


Date Joined Mar 2010
Total Posts : 1
   Posted 3/9/2010 1:10 PM (GMT -7)   
I had my 4th Remicade infusion for Crohn's and inflammatory arthritis yesterday. Well, I had an awful reaction and couldn't breathe, my chest and head were "on fire" and like ZenaWP, I had the urgency to have a BM immediately afterwards. It was very scary and the infusion center called 911 and 4 paramedics rushed me to the ER... now I'm back on prednisone :( and not going to go back on Remicade after reading all the posts about antibodies. Thank you all for taking the time to post what has happened to you, it really does help!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 4:53 PM (GMT -7)
There are a total of 2,732,282 posts in 301,006 threads.
View Active Threads


Who's Online
This forum has 151168 registered members. Please welcome our newest member, 14YearOldKid.
285 Guest(s), 6 Registered Member(s) are currently online.  Details
bluelyme, Girlie, TomG1988, psbg, Myself 09, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer